Skip to content

Please be aware that some material may contain words, descriptions or illustrations which will not reflect current scientific understanding and may be considered in today's context inaccurate, unethical, offensive or distressing.

Unpublished paper, 'On the Abelian systems of differential equations, and their rational and integral algebraic integrals, with a discussion of the periodicity of their Abelian functions' by W R [William Ralph] Westropp Roberts

Reference number: AP/71/3

Date: 1895

Description

Before entering on the discussion of the Abelian system of differential equations, Roberts treats of some general algebraic theorems having reference to the differences of various sets of 'facients', and gives a wider definition to the term 'source', hitherto used to signify the source of a covariant, and treat of two operators, δ and ∆. He then shows how, by forming a 'square-matrix', all the conditions can be obtained which are fulfilled when a polynomial f(2) of the degree 2n in z is a perfect square. With regard to these conditions, Roberts remarks that any one of them being given all the others can be found by successive operations of the operator δ.

Subject: Mathematics / Algebra

Received 17 January 1895. Read 7 February 1895. Communicated by G [George] Salmon.

Whilst the Royal Society declined to publish this paper in full, an abstract of the paper was published in volume 57 of the Proceedings of the Royal Society as 'On the Abelian system of differential equations, and their rational and integral algebraic integrals, with a discussion of the periodicity of Abelian functions'.

Reference number
AP/71/3
Earliest possible date
1895
Physical description
Ink on paper
Page extent
70 pages
Format
Manuscript

Creator name

William Ralph Westropp Roberts

Use this record

Citation

William Ralph Westropp Roberts, Unpublished paper, 'On the Abelian systems of differential equations, and their rational and integral algebraic integrals, with a discussion of the periodicity of their Abelian functions' by W R [William Ralph] Westropp Roberts, 1895, AP/71/3, The Royal Society Archives, London, https://makingscience.royalsociety.org/items/ap_71_3/unpublished-paper-on-the-abelian-systems-of-differential-equations-and-their-rational-and-integral-algebraic-integrals-with-a-discussion-of-the-periodicity-of-their-abelian-functions-by-w-r-william-ralph-westropp-roberts, accessed on 27 May 2024

Link to this record

Embed this record

<iframe src="https://makingscience.royalsociety.org/embed/items/ap_71_3/unpublished-paper-on-the-abelian-systems-of-differential-equations-and-their-rational-and-integral-algebraic-integrals-with-a-discussion-of-the-periodicity-of-their-abelian-functions-by-w-r-william-ralph-westropp-roberts" title="Unpublished paper, 'On the Abelian systems of differential equations, and their rational and integral algebraic integrals, with a discussion of the periodicity of their Abelian functions' by W R [William Ralph] Westropp Roberts" allow="fullscreen" frameborder="0" width="100%" height="500px"></iframe>

Related Fellows

Explore the collection

  • Archived Papers

    Dates: 1768-1989

    The 'Archived Papers' collection is comprised of original manuscript scientific papers and letters submitted to the Royal Society which remained unpublished or were abstracted in the journal 'Proceedings of the Royal Society' published from 1830 onwards.

    View collection